Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 22, 2021Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 22, 2021, 4:09 PM EDT for Lee County, North Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 4:09 PM EDT (20:09 UTC)
Expired
Aug 22, 2021, 5:00 PM EDT
In force
51 min
Issued by
NWS Raleigh, NC
Hail
0.25 in
Wind
50

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 39 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WWUS82 KRAH 222009
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021
 
NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...

At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

JD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 22, 3:42 PM EDT, 27 minutes earlier.

Area forecast discussion, Aug 22, 3:42 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
342 PM EDT Sun Aug 22 2021

.SYNOPSIS...
A weak upper trough will move across the Carolinas through tonight.
Then a ridge will build over the area on Monday and remain in place
through much of the week.

&&

.NEAR TERM /TONIGHT/...
As of 238 PM Sunday...

Despite the N to S gradient in moisture (drier north), a mid level
short wave extending from the Delmarva region sw through NW NC is
helping to provide enough forcing for widely scattered showers
across the Piedmont region, including our northern zones.  As such,
we have extended chance PoPs farther north for the rest of the this
afternoon.   These showers will gradually drift SE the rest of this
afternoon and evening, thus, chance PoPs will be found in our
forecast for much of our CWA through the evening hours, before cells
dissipate after sunset.   Rainfall amounts should be fairly light as
rain duration at any given location should be fairly brief.
Otherwise, later tonight toward daybreak, with dwpts in the lower
70s and light winds, look for patchy fog to develop, esp where it
has rained, and also across our S and SE zones where the highest
dwpts will be found.  Lows tonight from the upper 60s NW to lower
70s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 238 PM Sunday...

As the upper trough axis shifts to our east early in the day, look
for rising heights during the daytime.  As the ridge builds to our
west, north mid-level winds will advect the drier air currently seen
on water vapor over the Ohio Valley toward and into our region.
Thus, Monday is looking to be mostly dry, with any showers that do
manage to develop occurring across our far E and SE zones, closer to
the better moisture.   Otherwise, it will be hot with highs in the
90-94 range. Lows in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 340 PM Sunday...

The upper-level trough over New England will lift off to the
northeast on Tuesday. In wake of it's exit, upper-level ridging will
build across the southern Plains and over the western Atlantic. At
the surface, Central NC will be wedged between a weak high over the
southern Appalachians and a strengthening Bermuda High offshore.
Weak surface troughing will develop each afternoon and combine with
increasingly southerly flow and moisture flux to promote daily,
primarily diurnal, convection chances through the extended period.

Tuesday through Wednesday...

Moisture flux will be weakest on Tuesday, but increasing PWAT will
still promote slight to chance pops primarily across the Sandhills
and Coastal Plain where convergence along the trough axis and the
coastal sea breeze will be maximized. Devoid of upper-level forcing,
any isolated storms on Tuesday should remain sub-severe. Rain and
convection chances appear higher on Wednesday as on-shore moisture
transport increases along the northern periphery of a TUTT and upper-
low forecast to approach the southeast mid-week. While the
deterministic ECWMF brings this upper-low a bit closer to the NC
coast Wednesday evening, the GFS, GEFS, and EPS all keep the system
further south off the Florida and Georgia coastlines.  Given some
model disagreement in the evolution of this upper-low, decided to
maintain mostly high chance pops Wednesday primarily focused across
the south and west. Any thunderstorms that develop Wednesday
afternoon and evening should remain primarily sub-severe as well
given the lack of upper-level energy.

Thursday through Sunday...

Forecast confidence decreases from Thursday onward primarily with
respect to the evolution of the TUTT and upper-low. The GEFS
maintains a stronger Atlantic ridge which suppresses the northward
movement of the upper-low. This solution supports lower moisture
transport across central NC and consequently lower chances of
precipitation and QPF. Conversely, the EPS suggests a weaker
Atlantic ridge, allowing for stronger moisture flux further north
across central NC through Sunday, and consequently higher
precipitation chances. The 12Z ECMWF run did trend more in agreement
with the GFS keeping the upper-low further south Wednesday evening
through Thursday. Considering this, decided to trend pops drier on
Thursday.  Models still diverge Friday through Sunday as the ECMWF
maintains stronger moisture flux across the region compared to the
GFS. Therefore, decided to maintain only slight to chance pops
across the area, highest in the afternoon/evening, and focused
primarily across the south and west Friday through Sunday.

Temperatures in the long-term period will feature slightly higher
than normal max temps with lower to mid 90s Tuesday-Wednesday, and
slightly cooler max temps in the upper 80s to low 90s Thursday-
Sunday. Lows will remain above normal ranging in the upper 60s
across the northwest to low to mid 70s further southeast.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 238 PM  Sunday...

Through 18Z Monday:  Showers and tstms are currently widely
scattered across central NC. Outside of this activity, flt
conditions are VFR.  In and near the showers, cigs will briefly drop
below 3K ft AGL.   The showers will dissipate after sunset, but then
look for fog with IFR or less vsbys to develop after 06Z tonight,
thanks to mainly clear skies, calm wind, and high dwpts. The best
chance for said fog will be at KRDU, KRWI, and KFAY.  Look for fog
to burn off by 13Z Monday, then VFR conditions the rest of the TAF
period.

After 18Z Monday:  Mainly dry weather and VFR conditions are
expected the rest of of Monday.  Thereafter, isolated/scattered
showers and storms (with periods of non VFR weather) are possible
each day Tuesday through the end of the week as we return to a
typical late August pattern. Morning fog/stratus also possible,
especially at the eastern sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...np
SHORT TERM...np
LONG TERM...NL
AVIATION...np
Hazardous weather outlook, Aug 22, 3:27 AM EDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 AM EDT Sun Aug 22 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230730-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
327 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 4:09 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021

NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...

At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:00 PM EDTSpecial Weather StatementRAHGranville45 min
Aug 22, 5:07 PM EDTSpecial Weather StatementRAHChatham38 min
Aug 22, 5:18 PM EDTAreal Flood AdvisoryRAHAlamance, Orange103 min
Aug 22, 5:40 PM EDTSpecial Weather StatementRAHMoore50 min
Aug 22, 5:50 PM EDTAreal Flood AdvisoryRAHAlamance, Orange96 min
Aug 22, 7:54 PM EDTAreal Flood AdvisoryRAHEdgecombe, Nash2 hr

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.